Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Facial WastingFacial Wasting
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Vacuolar Myelopathy or Peripheral Neuropathy
Oct 4, 2011

My partner and I are both HIV+, well he has AIDS, I am +. For the past few months, he has been having issues with is legs and fatigue. He is still able to go to his part-time job as a janitor and do house chores, walk the dog, cook, etc. After he and I have done some online research we have discovered that it could be either VM or Peripheral Neuropathy. I understand that the prognosis with VM is rather grim. His cd-4 count has been between 150-225 for the past four years, with an undetectable viral load. My question is, if he had Vacuolar Myelopathy would he gradually decline to the point where in two or three months he would barely, if, be able to get out of bed or would it be more of a sudden thing that would take place with a week or two...???

Response from Dr. Pierone

This question is not well matched for a forum on lipoatrophy, but is somewhat related because HIV-related peripheral neuropathy is sometimes related to mitochondrial toxicity of nerve cells, and lipoatrophy is related to mitochondrial toxicity of adipose (fat) cells.

Peripheral neuropathy is vastly more common than vacuolar myelopathy and the latter diagnosis is very unlikely. Vacuolar myelopathy was seen in the era before HAART and would not be expected to occur in someone with undetectable viral load and CD4 count over 100. The next step would be an appointment with his primary care doctor and possibly and appointment with a Neurologist to sort things out.

Good luck!



Previous
sculptra for prevention??
Next
body shape wont change-help!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement